Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Charleston, WV

May 13, 2002Buchanan County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 13, 2002, 9:31 AM EDT for Buchanan County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 9:31 AM EDT (13:31 UTC)
Expired
May 13, 2002, 10:15 AM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Buchanan County, VA

The radar

The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 9:51 AM EDTThunderstorm WindGrundy, VALarge tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 5:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 131331
SVRRLX
VAC027-131415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
931 AM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN VIRGINIA...

* UNTIL 1015 AM EDT...

* AT 924 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTHWEST OF GRUNDY...MOVING EASTNORTHEAST AT 20
  MPH.

--CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3739 8210 3727 8222 3714 8206 3732 8188

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:25 AM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 13, 3:25 AM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 AM EDT MON MAY 13 2002

TIL TUESDAY NIGHT...

GOOD PHASE-IN CASE...ESPECIALLY FOR MAY.  ERIE WAVE WILL PUSH FRONT
INTO CWA...TO OR JUST WEST OF THE OHIO BY DAWN.  ARK WAVE WILL HOLD
UP FRONT UNTIL IT REACHES PKB-MGW AREA ABOUT 18Z.  FRONT WILL THEN
RACE EAST ACROSS REMAINDER OF CWA THIS AFTERNOON AS WAVE CONTINUES
EAST...INTO MD.

WILL HAVE TO DIVIDE CWA SYNOPTICALLY BASED REGIMES...SHRA/TSRA JUST
GETTING INTO SERN COUNTIES SOMETIME THIS MORNING...WIDESPREAD ACTION
CENTRAL PORTIONS THROUGH EARLY AFTERNOON TAPERING OFF AFTER FRONT
(AT LEAST INTENSITY WISE).  COLD RAIN OH ZONES TAPERING OFF THIS
AFTERNOON.  TEMPERATURES TRICKY AND WILL USE ASSORTMENT OF TOOLS/WRK
FIELDS TO GET AND WORK WITH LOW LEVEL D2D TEMP FIELDS.

CONTINUE FFA ALL AREAS AS 3 AND 6-HR FFG VALUES COULD EASILY BE
EXCEEDED GIVEN TRACK/STRENGTH OF SYSTEM AND GENEROUS MOISTURE AVBL
(PWATS 1.75 TO NEARLY 2 INCHES).  WILL ALSO HAVE TO WATCH 1-HR
VALUES ACROSS FAR NORTHERN COUNTIES.  FFA ENDS NOON FAR NW COUNTIES
AND THIS IS OK GIVEN FRONT SHOULD PUSH THROUGH THAT AREA BY ABOUT 12
THIS MORNING WITH RAINFALL DIMINISHING IN INTENSITY THEREAFTER.
BEST RAINFALL LOOKS LIKE MIDDAY MIDDLE PORTIONS OF CWA.

GOOD UPSLOPE SITUATION SETS UP TONIGHT INTO TUESDAY NIGHT WITH SECOND
SHORT ROTATING THROUGH UPPER VORTEX.

NUMBERS:  CLOSE TO TODAYS HIGHS NOW.  BETWEEN OR A LITTLE CLOSER TO
LOWER ON LOWS NEXT TWO NIGHTS (CONTINUITY).  TOOK TUESDAY HIGHS DOWN
TOWARD NUMBERS TAKING DOWN (TO SFC) FROM META 850.

WEDNESDAY ON...INTRODUCED POPS A BIT EARLIER FRIDAY NIGHT (MAY
EVENTUALLY NEED ADDED EVEN EARLIER STILL) OTHERWISE NO MAJOR CHANGES.

WV...WVZ009 FLOOD WATCH UNTIL 16Z TODAY

     WVZ005>008-WVZ010-011-WVZ013>020-WVZ024>040-046-047 FLOOD WATCH
     UNTIL 20Z TODAY.

VA...FLOOD WATCH FOR LATE TONIGHT UNTIL 20Z TODAY VAZ003-004

KY...FLOOD WATCH UNTIL 20Z TODAY KYZ101>103...KYZ105.

OH...OHZ066>067...OHZ075>076...OHZ083>085 FLOOD WATCH TIL 16Z TODAY.

     OHZ086-087 FLOOD WATCH TIL 20Z TODAY.

.END / TRM + KS

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.